Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Springfield, MO

February 9, 2001Barry County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 9, 2001, 4:25 AM CST for Barry County, Lawrence County, Missouri. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 9, 2001, 4:25 AM CST (10:25 UTC)
Expired
Feb 9, 2001, 5:15 AM CST
In force
50 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Barry County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 9, 5:00 AM CSTThunderstorm WindMonett, MO
Feb 9, 5:05 AM CSTThunderstorm WindVerona, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 9, 4:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 091027
SVRSGF
MOC009-109-091115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 AM CST FRI FEB 9 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN MISSOURI
  LAWRENCE COUNTY IN MISSOURI

* UNTIL 515 AM CST

* AT 425 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM SARCOXIE TO       
  FAIRVIEW TO POWELL...MOVING EAST AT 50 MPH. THESE SEVERE           
  THUNDERSTORMS WILL LIKELY PRODUCE DIME SIZE HAIL...AND DAMAGING    
  WINDS IN EXCESS OF 70 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   PIERCE CITY BY 445 AM CST.
   EXETER...WASHBURN BY 450 AM CST.
   MONETT...PURDY...SELIGMAN BY 455 AM CST.
   CASSVILLE BY 500 AM CST.
   MOUNT VERNON...VERONA BY 510 AM CST.
   AURORA BY 515 AM CST.

THE TOWNS OF RIDGLEY...WAYNE...STOTTS CITY...BUTTERFIELD AND
FREISTATT ARE ALSO IN THE PATH OF THESE STORMS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3712 9403 3678 9406 3650 9407 3651 9369
          3681 9367 3718 9369

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 2:49 PM CST, 13 hours 36 minutes earlier.

Area forecast discussion, Feb 8, 2:49 PM CST, 13 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CST THU FEB 8 2001

COLD FRONT JUST EDGING NEAR NORTHWEST CORNER OF CWA ATTM. SHOWERS
AND THUNDERSTORMS DEVELOPED IN NOSE OF 85H JET AND 60 DEG SFC
DEWPOINT AXIS OVER WESTERN COUNTIES EARLIER THIS AFTERNOON. RADAR
RAINFALL ESTIMATES OF AROUND AN INCH NOTED IN TRAINING BAND OF
SHOWERS FROM NEAR COLUMBUS TO NEVADA. EXPECT SFC WAVE TO CONTINUE TO
DEVELOP OVER WESTERN MO/EASTERN KS THIS EVENING TEMPORARILY HOLDING
UP THE FRONT BEFORE IT KICKS THROUGH THE AREA LATER TONIGHT IN
RESPONSE TO SHORTWAVE KICKING OUT INTO THE PLAINS. A FEW STRONG
STORMS OCCURRING IN SOUTHERN KS AND OK ATTM AND SEE NO REASON TO DROP
FFA BASED ON PRESENT RADAR TRENDS AND MODEL QPF. 18Z MESO ETA
CONTINUES TO SHOW 50 TO 60KT JET TRANSPORTING MOISTURE INTO THE
FRONTAL BOUNDARY OVER WESTERN COUNTIES. BRIEF SEVERE THREAT THROUGH
EARLY EVENING IN THE SOUTHWEST CORNER OF CWA...WITH SFC DEWPOINTS IN
THE 50S AND LOWER 60S...SFC BASED LI OF 0 TO -3 AND CAPE OF OVER
1000 J/KG.

LEANED TOWARD FASTER ETA VERSUS AVN...BUT TIMING DIFFERENCES ARE
FAIRLY MINOR IN FIRST 24 HOURS. ETA HAS MUCH BETTER HANDLE ON LOW
LEVEL THERMAL FIELDS. AS SFC LOW EXITS TO THE NORTHEAST...COLD AIR
WILL FINALLY RUSH INTO THE REGION. WILL LIKELY SEE A CHANGEOVER
TO WINTRY MIX AND SNOW BEFORE PRECIPITATION ENDS...ESPECIALLY IN
WESTERN COUNTIES. NOT CONSIDERING A WINTER ADVISORY ATTM...BUT LATER
SHIFTS WILL HAVE TO MONITOR. THICKNESS VALUES INDICATE CHANGEOVER
WILL BE LATE TONIGHT IN SOUTHEAST KANSAS THEN WILL SPREAD RAPIDLY
EAST...BUT AVAILABLE MOISTURE WILL BE DWINDLING QUICKLY AS COLD AIR
MOVES IN.

FOR LATER PERIODS...COLD AIR AND SFC HIGH BUILD INTO THE AREA FOR
SATURDAY. SFC FRONT HANGS UP ALONG THE GULF COAST LATER THIS
WEEKEND AND LIMITS NORTHWARD MOISTURE TRANSPORT. AVN CUTS OFF LOW
ALONG WEST COAST EARLY NEXT WEEK WITH RESULTING MIDLEVEL WEST FLOW
AND FASTED MOVING AND HARD TO TIME SHORTWAVES.

.SGF...
MO...FFA FOR WEST CENTRAL AND SOUTHWEST MISSOURI ALONG AND
WEST OF A OSCEOLA TO CASSVILLE LINE FOR TONIGHT.
KS...FFA FOR CHEROKEE...BOURBON...AND CRAWFORD COUNTIES FOR TONIGHT.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 6:00 PM CSTFlash Flood WarningSGFCedar, St. Clair, Vernon3 hr
Feb 9, 3:51 AM CSTSevere Thunderstorm WarningSGFMcDonald39 min
Feb 9, 4:12 AM CSTSevere Thunderstorm WarningSGFNewton33 min
Feb 9, 4:30 AM CSTSevere Thunderstorm WarningSGFMcDonald30 min
Feb 9, 4:58 AM CSTSevere Thunderstorm WarningSGFChristian, Greene47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.